Hail, Grant
- When
- August 12, 4:00 PM CST to 4:30 PM CST
- Where
- Grant County, 1.81 mi S of Big Stone City
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.274, -96.474
Large hail up to the size of golfballs along with a funnel cloud dropped from a supercell thunderstorm near Milbank and Big Stone City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Large hail up to the size of golfballs along with a funnel cloud dropped from a supercell thunderstorm near Milbank and Big Stone City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 2:29 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 329 PM CDT THU AUG 12 2010 .SHORT TERM...THROUGH SUNDAY AM MAIN FOCUS IS ON SHORT TERM THUNDERSTORM POTENTIAL. WILL NOT REHASH PREVIOUS DISCUSSIONS AS THERE HAS BEEN LITTLE CHANGE IN FORECAST PARAMETERS. THUNDERSTORM ENVIRONMENT EAST OF HIGHWAY 281 SUGGESTIVE OF POTENTIAL FOR STORM ROTATION...PARTICULARLY IF LINKED WITH WARM FRONT SITUATED FROM HOSMER TO WATERTOWN. AGAIN...ONLY CAVEATS ARE THE RATHER WEAK JET ALOFT...AND WARM H7 TEMPERATURES TO CONTEND WITH. ONCE THROUGH WITH CONVECTIVE ACTIVITY...UPPER TROUGH BEGINS TO MOVE INTO REGION. COOLING THROUGHOUT THE PROFILE WILL SUPPORT A NEARLY DAILY CHANCE FOR THUNDER DESPITE THE LOWER DEWPOINT AIRMASS THROUGH THE REST OF THE SHORT TERM. .LONG TERM...SUNDAY THROUGH THURSDAY A PATTERN CHANGE THAT COMES TO FRUITION IN THE SHORT RANGE LASTS WELL INTO THE EXTENDED...THAT PATTERN FEATURING A MID LEVEL TROF OVER THE NORTHERN PLAINS. THIS PATTERN TENDS TO FAVOR BELOW NORMAL TEMPERATURES...AND FOR THE MOST PART THAT IS WHAT IS REPRESENTED IN THE TEMPERATURE GRIDS. AS FOR PCPN...IT IS VERY HARD TO DETERMINE TIMING OF WAVES IN THE FAST NORTHWEST FLOW ALOFT. IN ADDITION TO THE FAIRLY STRONG WINDS ALOFT...THE MID LEVEL TEMPERATURES WILL BE COOL ALLOWING FOR DIABATICALLY DRIVEN SHOWERS...ESPECIALLY EARLY IN THE LONG TERM FORECAST. HOWEVER FOR NOW COVERAGE OF SHOWERS LOOKS PRETTY LOW AND THUS WILL LEAVE OUT OF THE FORECAST FOR THE TIME BEING...EXCEPT FOR MONDAY NIGHT/TUESDAY WHEN ANOTHER BOUNDARY MIGRATES EAST ACROSS THE REGION. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORM ACTIVITY. THE HIGHEST PROBABILITIES OF THUNDER WILL BE AT KABR AND ESPECIALLY KATY LATE THIS AFTERNOON AND EVENING. SEVERE STORMS ARE POSSIBLE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT THU AUG 12 2010 MNZ039-046-SDZ006>008-011-018>023-130945- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 438 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS COULD BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED AFTER 3 PM CDT. SDZ003>005-009-010-015>017-033>037-045-048-051-130945- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 438 AM CDT THU AUG 12 2010 /338 AM MDT THU AUG 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH THE MAIN THREAT BEING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
9 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 257749, 257750, 257744, 257743, 257741, 257745, 257746, 257742, 257748, 257747.